Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier
WebMD

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started
My Medicine
WebMD

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion
    WebMD

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community
    WebMD

    Community

    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Includes Expert Content
SOMA Help detox
avatar
richardjones2nd posted:
I've been taking Soma (carisoprodol) and Vicodin NORCOS for the last year. Some days i would take up to 9 Somas in three pill intervals and other days i would take up to 14 Vicodin. This is all due to a fusion in my back. Every time I kick the pills i get diarrhea really bad and stomach pains. I was off for two weeks but still had that diarrhea. Has anyone took this combination and if they have or just took SOMAS can you help me or tell my if it gets better. My Doc said its fine but I think hes a quack.
Reply
 
avatar
Betty Ford Center
A Thomas McLellan, PhD responded:
The diarrhea and stomach aches are almost certainly due to abrupt discontinuation of the Vicodin. Regardless of whether you are taking this medication for pain or any other reasonable condition, this medication and other opioids like it (Percodan, Percoset, Oxycontin, Methadone) all produce physical changes. As a patient continues taking an opioid (any opioid) these physical symptoms become tolerated. This does not mean that "a person gets used to them." Instead, it has a physiological meaning - the body adjusts to that dose of the opioid and begins to normalize function at that dose. Constipation and other symptoms gradually fade away in a physiological process of adaptation.

You have to be very careful in taking and stopping opioids or other medications where the body becomes tolerant (benzodiazepines like Valium or Serax or Halcyon and barbiturates (any medication ending in "ol" or "al.") It can be dangerous for you to increase your dose of Vicodin or Soma or any other tolerance-producing medication in a precipitous fashion. You may develop craving and a psychological need for these medications at doses that are not good for you, but even more important are the direct physical effects produced on your body. These include inability to stay awake, depressed breathing, constipation and trouble concentrating.) "Breakthrough pain" happens and it is sometimes necessary to increase a usual dose of an opioid to deal with unexpected, short bursts of pain. However, significant increases over what has been prescribed — nine pills is too much- will definitely produce constipation and could very likely produce more dangerous problems.

Please do not simply discontinue the medication; don't go from nine down to one. This will definitely produce stomach cramps and diarrhea but could also result in a seizure; even worse, these effects can happen any time up to about five days following discontinuation. If you find yourself taking more opioid than prescribed, it is far better to gradually decrease your dose. Best of luck.
 
avatar
Caprice_WebMD_Staff replied to A Thomas McLellan, PhD's response:
Thank you, Dr. McLellan. Your response may be helpful to many who are dealing with these medications.


Featuring Experts from Betty Ford Center

Harry L. Haroutunian, MD., is an internationally known speaker on the topics of Addictive Disease and its treatment. He is Board Certified in Family M...More

Helpful Tips

SCIENCE OF ADDICTION: How to Fight It
SCIENCE OF ADDICTION While contemplating the objects of the senses, a person develops attachment for them. >STEP I: AVOID THE THOUGHT ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.